Hi, dtlittle ... I'm sorry that you are facing a possible diagnosed of ALS. But glad you found us.
I was taking 40 mg of Lipitor a day before my ALS symptoms began. (Had been taking it for several years.) About 3 months after the start of my symptoms, my primary care doctor doubled the dosage to 80 mg, although my cholesterol was actually extremely good. I felt at the time that that was way too much, since I am small and elderly, and my cholesterol numbers were good. That was 2 1/2 years ago.
Now, my neuro told me a few weeks ago that it had been proved in a Canadian study that statins make ALS symptoms worse. This was confirmed by this forum's super moderator, Al, whose own neuro was involved in the study.
The important distinction in all this is that (as I understand it) statins do not CAUSE
ALS. But if you have ALS, taking statins will make your symptoms worse.
There are other ways to control cholesterol, such as Questran (sp?), a powder that you mix into a liquid. This stays within the digestive tract (it does not go into the blood stream or affect any organs), and helps flush out cholesterol. Niacin is also good to help raise the "good" cholesterol.
My neuro suggested I stop taking all statins if my cardiologist agreed, and the cardi agreed. (I had already stopped it by the time I saw the cardiologist, but he said it was OK.
Good luck. I hope it does not turn out to be MND.